Journal of Hydrodynamics

, Volume 18, Issue 1, pp 54–56 | Cite as

Finding multiple solutions of nonlinear problems by means of the homotopy analysis method

  • Shijun Liao
Session A1


Using the boundary layer flows over a permeable plate as an example, we show that the homotopy analysis method (HAM) can be applied to give series solutions of all branches of multiple solutions, even if these multiple solutions are very close and thus rather difficult to distinct even by numerical techniques. A new branch of solutions is found, which has never been reported. This indicates that the homotopy analysis method is a powerful tool for strongly nonlinear problems, especially for those having multiple solutions.

Key words

multiple solutions nonlinear HAM 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S.J. Liao, The proposed homotopy analysis technique for the solution of nonlinear problems, Ph.D. Dissertation, Shanghai Jiao Tong University, 1992.Google Scholar
  2. [2]
    A.M. Lyapunov (1892), General Problem on Stability of Motion, Taylor & Francis, London, 1992 (English translation).Google Scholar
  3. [3]
    A.V. Karmishin, A.T. Zhukov and V.G. Kolosov, Methods of Dynamics Calculation and Testing for Thin-walled Structures. Mashinostroyenie, Moscow, 1990 (In Russian).Google Scholar
  4. [4]
    G. Adomian, Nonlinear stochastic differential equation, J. Math. Anal. And Applic., Vol. 55, pp. 441–452, 1976.MathSciNetCrossRefGoogle Scholar
  5. [5]
    S. J. Liao, Beyond Perturbation: Introduction to the Homotopy Analysis Method, Chapman & HallCRC Press, Boca Raton, 2003.CrossRefGoogle Scholar
  6. [6]
    J.H. He, Homotopy Perturbation Technique, Comput. Methods Appl. Mech. Engineering, vol. 178, pp. 257–262, 1999.CrossRefGoogle Scholar
  7. [7]
    S.J. Liao, “Comparison between the homotopy analysis method and homotopy perturbation method”, Applied Mathematics and Computation, Vol. 169, Issue 2, Pages 1186–1194, 2005.MathSciNetCrossRefGoogle Scholar
  8. [8]
    S.J. Liao, An approximate solution technique which does not depend upon small parameters: a special example. International Journal of Nonlinear Mechanics, 30, 371–380, 1995.CrossRefGoogle Scholar
  9. [9]
    S.J. Liao, An approximate solution technique which does not depend upon small parameters (Part 2): an application in fluid mechanics. International Journal of Nonlinear Mechanics, Vol. 32, No. 5, pp. 815–822, 1997.CrossRefGoogle Scholar
  10. [10]
    S.J. Liao, An explicit, totally analytic approximation of Blasius’ viscous flow problems. International Journal of Non-Linear Mechanics, Vol. 34, No. 4, pp. 759–778, 1999.MathSciNetCrossRefGoogle Scholar
  11. [11]
    S. J. Liao, “On the homotopy analysis method for nonlinear problems”, Applied Mathematics and Computation, vol. 147/2, pp. 499–513, 2003.MathSciNetCrossRefGoogle Scholar
  12. [12]
    S.J. Liao, “A new branch of solutions of boundary-layer flows over an impermeable stretched plate”, Int. J. Heat and Mass Transfer, 48/12 pp. 2529–2539, 2005.CrossRefGoogle Scholar
  13. [13]
    S.J. Liao and E. Magyari, “Exponentially decaying boundary layers as limiting cases of families of algebraically decaying ones”, ZAMP, in press.Google Scholar
  14. [14]
    S.J. Liao, “Series solutions of unsteady boundary-layer flows over a stretching flat plate”, Studies in Applied Mathematics, in press.Google Scholar
  15. [15]
    S.J. Liao, J. Su and A.T. Chwang, “Series solutions for a nonlinear model of combined convective and radiative cooling of a spherical body”, Int. J. Heat and Mass Transfer, in press.Google Scholar
  16. [16]
    H. Xu, S.J. Liao and I. Pop, “Series solutions of unsteady three-dimensional MHD flow and heat transfer in the boundary layer over an impulsively stretching plate”, European Mechanics–B Fluid, in press.Google Scholar
  17. [17]
    H. Xu and S.J. Liao, “Series solutions of unsteady MHD flows above a rotating disk”, Meccanica, in press.Google Scholar
  18. [18]
    W.H.H. Banks, Similarity solutions of the boundaryplayer equations for a stretching wall. J. de Mechanique theorique et appliquee, Vol. 2, pp. 375–392, 1983.zbMATHGoogle Scholar

Copyright information

© China Ship Scientific Research Center 2006

Authors and Affiliations

  1. 1.School of Naval Architecture, Ocean and Civil EngineeringShanghai Jiao Tong UniversityShanghaiChina

Personalised recommendations